Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Gaylord, MI

July 6, 2020Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2020, 4:22 PM EDT for Chippewa County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 4:22 PM EDT (20:22 UTC)
Expired
Jul 6, 2020, 5:15 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 195 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS53 KAPX 062022
SVRAPX
MIC033-062115-
/O.NEW.KAPX.SV.W.0018.200706T2022Z-200706T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
422 PM EDT Mon Jul 6 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chippewa County in eastern Michigan...

* Until 515 PM EDT.

* At 422 PM EDT, a severe thunderstorm was located near Lower
  Tahquamenon Falls State Park, or 13 miles west of Paradise, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whitefish Point and Lower Tahquamenon Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4677 8490 4676 8490 4670 8497 4666 8498
      4659 8523 4676 8523 4676 8504 4677 8500
TIME...MOT...LOC 2022Z 246DEG 32KT 4668 8530 

HAIL...1.00IN
WIND...60MPH
 
$$

MLR
2 follow-up statements
177 
WWUS53 KAPX 062038
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
438 PM EDT Mon Jul 6 2020

MIC033-062115-
/O.CON.KAPX.SV.W.0018.000000T0000Z-200706T2115Z/
Chippewa MI-
438 PM EDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 438 PM EDT, a severe thunderstorm was located near Whitefish
Point, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Whitefish Point and Lower Tahquamenon Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4677 8490 4676 8490 4670 8497 4666 8498
      4659 8523 4676 8523 4676 8504 4677 8500
TIME...MOT...LOC 2038Z 246DEG 32KT 4674 8511 

HAIL...1.00IN
WIND...60MPH
 
$$

MLR
732 
WWUS53 KAPX 062117
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
517 PM EDT Mon Jul 6 2020

MIC033-062127-
/O.EXP.KAPX.SV.W.0018.000000T0000Z-200706T2115Z/
Chippewa MI-
517 PM EDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA COUNTY
HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
allowed to expire.

LAT...LON 4677 8490 4676 8490 4670 8497 4666 8498
      4659 8523 4676 8523 4676 8504 4677 8500
TIME...MOT...LOC 2117Z 246DEG 32KT 4687 8467 

$$

MLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:08 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 6, 4:08 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
408 PM EDT Mon Jul 6 2020

.NEAR TERM...(Through Tuesday)
Issued at 406 PM EDT Mon Jul 6 2020

...Perhaps better rain chances tonight and Tuesday...

High impact weather potential: Minimal for now. Will need to watch
for some gusty winds tonight with any thunderstorm activity.

Pattern synopsis/forecast:

Upper level flow regime in the process of "flattening" out some this
afternoon, primarily a result of weak shortwave and upper level jet
slicing west to east across the northern High Plains. Overhead ridge
sliding east, with subtle height falls already noted across the
western Great Lakes. Deep moisture and plume of northward advecting
instability resulting in scattered to numerous showers and
thunderstorms to our west...some of which are quite strong and very
heavy rain producers. A bit quieter closer to home, although very
warm temperatures and some increasing low level moisture is bubbling
up an expanding cumulus field. Convergence axes along lake breezes
and terrain helping focus some of those updrafts, with a few showers
and thunderstorms in the process of developing across portions of
northern lower Michigan.

Upstream moisture plume and corridor of elevated instability will
advance steadily east tonight into Tuesday as shortwave/upper jet
and attendant surface trough does the same. This should, at least in
theory, bring a bit better rain chances to the northwoods by tonight
into Tuesday.

Primary forecast concerns/challenges: Temperature trends and
addressing shower/storm potential at times.

Details:

Any northern lower showers and thunderstorms expected to quickly
fade this evening as instability is lost. Attention quickly turns to
those upstream showers and thunderstorms, with shortwave/surface
trough (possibly enhanced by congealed cold pools) and plume of
instability helping sustain some of that activity as it heads east
this evening. Of course, overall instability will be on decline as
all heating is lost. Would expect storm organization and coverage to
decrease as well as they pass tonight, but definitely cannot rule
out some gusty winds and brief heavy rain, especially across eastern
upper Michigan where any upstream activity arrives first. Latest SPC
Day One Convective Outlook puts marginal risk for severe storms
across eastern upper Michigan into the shoreline areas of northwest
lower, with far western Mackinac county under a Slight risk.
Definitely not expecting anything too significant, but will no doubt
continue to monitor.

What happens Tuesday in highly predicated by what occurs tonight. A
more organized convective complex tonight would result in more post-
line subsidence and less chance for additional organized storms with
arrival of main shortwave trough on Tuesday. Less activity tonight
would likely result in more showers and storms, especially during
the afternoon hours. A very low confidence forecast indeed. Still
very warm tomorrow, with highs back into the 80s and 90s.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 406 PM EDT Mon Jul 6 2020

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: Broadly typical summertime pattern with
low amplitude westerlies across the northern tier of states
emanating from long wave troughing over western North America...and
flat ridging from the southern Plains eastward though with
pronounced weakness in the ridge over the lower Mississippi Valley
and southeastern U.S.  Short wave trough moving into the Pacific
Northwest this afternoon will push height falls into the northern
Plains and upper Midwest during midweek.  Weakening cold front will
push across the upper Lakes later Tuesday/Tuesday evening...followed
by a weak pressure pattern across Michigan with local winds
dominated by diurnal lake breeze cycle.

Primary Forecast Concerns: Main forecast issues in the short term
portion of the forecast will be continued warmth and convective
potential...starting with any lingering convection from the late
afternoon hours but shouldn't last long.  Another warm day Wednesday
with deep mixing pushing temperatures toward 90+ degrees...with dew
points away from the lakes probably in the 60-65F range though even
with that instability not forecast to be particularly high.
Potentially high LFCs also bring into question whether depth of
convergence along lake breeze would be sufficient to push parcels to
their LFC.  Can't rule out some isolate/widely scattered convection
east of the US-131 corridor during the afternoon/early evening.

Bit of a southwest low level jet from the central/southern Plains
into the upper Mississippi Valley...and hints of a PV anomaly
sliding across the upper Lakes Wednesday night.  So will be watching
to see what may develop on the other side of Lake Michigan and into
the Upper Peninsula...with the chances for additional showers/
thunderstorms into northern Lower Michigan Thursday with an added
diurnal component.  Thursday temperatures will be dependent on how
clouds and precip threat evolves...consensus guidance is pushing
highs into the upper 90s over northeast Lower. Would rather not jump
on that just yet since we will only get there if it remains sunny
all afternoon and no guarantees on that three days out.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 406 PM EDT Mon Jul 6 2020

High Impact Weather Potential: Friday thunderstorms.

Short wave trough/height falls will move slowly across the upper
Great Lakes/northern Ontario in the Friday-Saturday time frame...
part of a trend where larger scale pattern amplification is expected
to take place through the weekend with upper level ridging
consolidating over the western mountains and into Saskatchewan/
Alberta...and troughing over the eastern third of the U.S. by
Sunday.  Some semblance of a cold front expected to push through
Michigan during the first half of the weekend...this should take the
edge off the heat this weekend.  Additional weaker disturbances may
drop into the amplifying eastern trough as well.  Think better
thunderstorm chance will be Friday...can't rule out some additional
activity over northeast Lower Saturday with passing short wave
trough and any lingering instability.  Will also knock temperatures
back into the 80s for Saturday and perhaps even a couple degrees
cooler Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 142 PM EDT Mon Jul 6 2020

More high based cumulus and passing high convective blowoff
expected into this evening. Will need to watch for an isolated
shower/storm to impact KAPN this afternoon, although the odds are
too low to include in the forecast. Broken band of showers/storms
expected to arrive later tonight into Tuesday...although not all
areas will receive rain and VFR conditions should be maintained.
Light winds through the period.

&&

.MARINE...
Issued at 406 PM EDT Mon Jul 6 2020

Only marine concerns remains the possibility for some local
heavy rain and gusty wind producing thunderstorms the next few days.
Otherwise, both winds and waves will remain below headline
criteria for the foreseeable future.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Jul 6, 4:02 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
402 PM EDT Mon Jul 6 2020

MIZ016>018-020>036-041-042-086>088-095>099-071200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
402 PM EDT Mon Jul 6 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance for thunderstorms this afternoon into tonight,
primarily across eastern upper Michigan, and north central and
northeast lower Michigan. While organized severe storms are not
expected, isolated severe wind gusts are possible, especially
across eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms are possible Tuesday, and again Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
402 PM EDT Mon Jul 6 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for thunderstorms this afternoon into tonight,
with locally gusty winds and brief periods of heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms are possible Tuesday, and again Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.